The cells in the human body require energy to run, and it is a nutrient known as CoQ10, or Coenzyme Q10, that processes this energy into a usable form. The body produces this important chemical itself, and this process can be interrupted by the use of very popular medications intended to lower cholesterol, such as Lipitor. The research clearly shows that CoQ10 is important in the health of the heart, as well as a strong antioxidant. In addition, the drugs that may cause deficiency in CoQ10 are also some of the most prescribed. In this article we’ll look at the current deficiency crisis in CoQ10 and what you can do about it.
Coenzyme Q10 is used by the body to process energy, and the more energy an organ uses the more Q10 is contains within its cells. The body produces it through a complicated synthesis of other chemicals, and a lack of CoQ10 has been associated with a variety of heart ailments, many of which can be quickly treated with a supplementation of the nutrient. And since it is a powerful antioxidant, it may help reduce the chances of getting cancer. Unfortunately, there may be a serious lack of CoQ10 in a certain segment of the population.
It has become well established that a class of medications used for lowering cholesterol, known as statins, has the negative side effect of keeping the body from producing enough CoQ10 (Current Drug Therapy, Volume 2, Number 1, January 2007, pp. 39-51(13)). In Current Topics in Nutraceutical Research, a 2005 study was published that suggested physicians be more aware of the effect of statins such as Lipitor on CoQ10. And this may be a large problem.
Because Lipitor is one of the most prescribed anti-cholesterol medications in the U.S. There are almost 20 million users, and doctors continue to prescribe it as a “magic bullet” in the treatment of high cholesterol to stave off heart disease. Many physicians may not be familiar with Lipitor’s effects on CoQ10, and may actually end up doing more harm than good. There is in fact a program in place to study the side effects of the use of drugs like Lipitor and covers the CoQ10 deficiency problem.
At the University of California at San Diego, the Statin Effects Study collects information on the side effects of statin use. Some of these include muscle pain and cognitive problems such as memory impairment. The study has attributed some of these symptoms to low levels of Q10, directly related to the use of Lipitor and other statins.
So if you’re taking Lipitor, what can you do? Even though CoQ10 supplementation along with statins is not an established procedure at this time, the research clearly shows a serious lack of Q10 in Lipitor users as well as beneficial results from having a higher Q10 level. So should you take a supplement? We of course always recommend discussing any new medication with your doctor first, but it seems to be a reasonable thing to do at this point. In the future, the problems with statins may finally be accepted in the mainstream and the problem of CoQ10 deficiencies can be directly addressed.